Here is an abstract for those who don't have the issue (available on my
Around 3:00 am, the victim had consumed raw Psilocybe semilanceata (right in
the fields!), 30 to 40 mushrooms, then, 10 more around 6:00 pm and 5 to 10
cooked mushrooms around 8:00 pm.
Hallucinations, hyperreflexia, tremor, drowsiness, cramps in his legs, spasm,
he urinated in his trousers and finally went into a coma around 11:00 pm. He
died around 3:00 am. He had no vomiting and was left unattended by his friends
(he had only ingested 5 to 10 mushrooms and was "high").
Post mortem examination and the analysis of the blood and urine samples and of
the stomach contents ; alcohol, barbiturates, benzadiazepins, tricyclics,
cannabinoids, opiates, cocaine, anticholinesterases, amatoxins, proved
negative. Level of psilocin in blood : 4µg/l (by HPLC). There were some spores
of Psilocybe semilanceata in the gastric contents, but no other spores of a
different type. After the post mortem examination : no disease could have
caused the fatality.
The fatality is dued to a collapse after an overdose.
The victim had not vomited and had ingested mostly raw mushrooms. This type of
ingested Psilocybe semilanceata had probably a high concentration in active
components (proved by the facts that consuming 5 mushrooms had provoked severe
psychic and physiologic effects on his fellows). It could not have been an
idiosyncrasy, because the victim was used to eating "shrooms". The victim
could have recovered if he had been treated.
Those who had ingested more than 50 mushrooms (up to 200) have survived
because they had vomited or had their stomach pumped out.
Reasonning in terms of number of mushrooms is difficult because the level of
active components varies from 1 to 20 for the wild species ! On the
toxicologic point of view, we must reason in terms of concentration in active
components (indol derivatives) and not in terms of concentration in
psilocibin. Some indol derivatives can synergized adverse effects. Harvesting
a species which has a very high concentration of active components ca be very
hazardous and can end up in a serious or even lethal overdose if left
Alain GERAULT, Ph.D. Toxicologist.
e-mail Alain.Gerault at shom.fr
Complete issue available on my e-mail ( in French and later in English)